Missouri, 2016

Damaging Winds in Missouri, July 6, 2016

July 6, 2016 · NWS PAH · 10 events in 7 counties and zones

A line of thunderstorms produced a corridor of wind damage in southeast Missouri. The corridor was fairly narrow from Ripley County eastward across the Poplar Bluff area, but then it widened out as the line of storms bowed outward toward the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms produced a corridor of wind damage in southeast Missouri. The corridor was fairly narrow from Ripley County eastward across the Poplar Bluff area, but then it widened out as the line of storms bowed outward toward the east. As the line approached the Mississippi River, the width of the corridor extended from Cape Girardeau to Sikeston. The storms increased in strength ahead of a small-scale 500 mb shortwave over western Missouri. A moderately strong southwest wind flow of moist and very unstable air fueled the storms. Mixed-layer capes around 3000 j/kg fed into the southern end of the line of storms. Precipitable water values were near 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 6, 10:34 AM CST, 16 minutes earlier.

Area forecast discussion, Jul 6, 10:34 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
Issued by National Weather Service Louisville KY
1134 AM CDT WED JUL 6 2016

.UPDATE...
Issued at 1134 AM CDT Wed Jul 6 2016

Converging MCS's across our region this afternoon will result in a
good chance of severe storms with damaging winds being the
primary threat, mainly over southeast Missouri, the southern tip
of Illinois and the Purchase Area of west Kentucky. The strongest
storms are likely to form near the intersection of the 2
boundaries, which will result in a quick east southeast or
southeast motion. Large hail will also be possible. The quick
storm motion should limit the heavy rainfall potential, although
there will be some relatively brief intense rainfall rates, which
may tax poorly draining areas.

Heat indices may climb above 100 ahead of the storms over
southeast Missouri and west Kentucky. North of the southward
moving boundary, it will be much cooler.

&&

.SHORT TERM...(Today through Friday night)
Issued at 135 AM CDT Wed Jul 6 2016

MCS will be developing/storms becoming more numerous in vicinity
of current activity from Ncntrl IL back into across srn IA/nrn MO
early this morning. It will be diving southeastward and its
remnants or outflows potentially will be flirting with our
northern CWA border by 12Z this morning.

Said outflows/boundaries should touch off scattered convection for
us this morning, particularly across the north and east, where
models track decaying system. Then, said outflows/boundaries
should reignite activity during the daytime heating ptn of the
day, and this may be across our central and southern counties.
We'll therefore carry and translate mid to high chance cat pops
across the area today. This includes SWODY1 slgt risk svr. across
mainly our northern half of the area, where the boundary should
settle and help stimulate/focus some more aggressive updrafts
"during the heat of the daytime", as the outlook states.

Another wave/associated convection makes a dive southward across
the area late Wed night-early Thursday, and its outflow/boundary
could also focus some daytime convection later Thursday. So a
similar scenario for Thursday, although upper heights are starting
to rise in our south/west, in response to the broader ridge aloft.

Our best chance for stronger storms/additional coverage comes
Friday pm/evening, when a front dives south out of the zonal
westerlies that make passage across the Great Lakes and nudge into
the Ohio valley. It'll break the ridge down a bit, and activate
diurnal convection along the boundary. With some dynamical energy,
these storms will have perhaps the best chance for damaging wind
gust potential, in addition to the heavy rain/lightning producers.

Heat Index will exceed 100 today, and may approach 105 briefly in
isolated locales. A slightly better chance of reaching or
exceeding 105 for the area occurs Thursday and Friday afternoons,
and thus will be monitored closely if it necessitates
headline/advisory posting.

.LONG TERM...(Saturday through Tuesday)
Issued at 244 AM CDT Wed Jul 6 2016

Models show a frontal boundary meandering near or just south of the
PAH forecast area through the weekend into early next week.  GFS is
farther north and more robust with QPF amounts than the ECMWF,
and the Canadian implies more diurnally driven chances. Overall
this set up will keep the best shower and thunderstorm chances
focused across our southern half of counties Saturday through
Monday, with just slight chances for our northeast counties. Kept
probabilities in the chance category or lower for now until we see
a little better model agreement. Temperatures will be near
seasonal through this period with highs around 90 degrees and lows
around 70 degrees.

For Monday night into Tuesday, models show the front lifting
northeast across our region, which should give us a little more
uniform shower and thunderstorms chances.  Again, kept probabilities
in the chance category for now due to potential timing concerns and
fairly light QPF amounts. The front lifting north will also
result in slightly higher temperatures and dew points for Tuesday.

&&

.AVIATION...
Issued at 135 AM CDT Wed Jul 6 2016

Patchy pre dawn fog may restrict vsbys on occasion, but should
burn off quickly after sunrise. Decaying late night MCS associated
convection will dive toward terminals early today, but will
bargain chip SCT-BKN MVFR bases and refrain from specific
convection mention at this writing, potentially adding vicinity
convection mention on the 12Z package.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
Hazardous weather outlook, Jul 6, 10:17 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1117 AM CDT WED JUL 6 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1117 AM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF SEVERE THUNDERSTORMS WITH WIDESPREAD DAMAGING WINDS HAS
JUST MOVED INTO SOUTHEAST MISSOURI AND WILL MOVE EAST THROUGH ALL
OF SOUTHEAST MISSOURI...AND ACROSS THE SOUTHERN TIP OF ILLINOIS
AND THE PURCHASE AREA OF WEST KENTUCKY THROUGH THE AFTERNOON.
LARGE HAIL...BRIEF VERY HEAVY RAINS...AND FREQUENT LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DAILY CHANCE OF THUNDERSTORMS EXISTS. FRIDAY AFTERNOON MAY
YIELD THE NEXT BEST CHANCE FOR STRONGER STORMS...BUT MOST STORMS
EACH DAY WILL HAVE HEAVY RAIN AND LIGHTNING AS THEIR PRIMARY
HAZARDS.

AFTERNOON HEAT INDICES WILL TOP OUT IN EXCESS OF 100 DEGREES OVER
NEARLY THE ENTIRE AREA THURSDAY AND FRIDAY...AND MAY AT TIMES
REACH OR EXCEED THE ADVISORY THRESHOLD OF 105 FOR SOME LOCALES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR SOUTHEAST MISSOURI...THE
PURCHASE AREA OF KENTUCKY...AND THE SOUTHERN TIP OF ILLINOIS.

DRS

In the hours before

Special weather statement, Jul 6, 9:29 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1029 AM CDT WED JUL 6 2016

INZ085-086-KYZ014-018-061600-
VANDERBURGH IN-POSEY IN-HENDERSON KY-UNION KY-
1029 AM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VANDERBURGH...
CENTRAL POSEY...WEST CENTRAL HENDERSON AND NORTHEASTERN UNION
COUNTIES UNTIL 1100 AM CDT...

AT 1029 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MOUNT VERNON...MOVING SOUTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...MOUNT VERNON...MORGANFIELD...BRECKINRIDGE CENTER...
UNIONTOWN AND WAVERLY.

LAT...LON 3782 8760 3765 8789 3789 8806 3789 8802
      3791 8802 3791 8805 3793 8807 3793 8806
      3792 8804 3793 8803 3795 8804 3796 8801
      3802 8802 3811 8788
TIME...MOT...LOC 1529Z 320DEG 49KT 3795 8793
Special weather statement, Jul 6, 9:35 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CDT WED JUL 6 2016

INZ082-085>088-KYZ018-019-061615-
WARRICK IN-SPENCER IN-VANDERBURGH IN-PIKE IN-POSEY IN-HENDERSON KY-
DAVIESS KY-
1035 AM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SPENCER...VANDERBURGH...
SOUTHEASTERN PIKE...WARRICK...EAST CENTRAL POSEY...NORTHEASTERN
HENDERSON AND NORTHWESTERN DAVIESS COUNTIES UNTIL 1115 AM CDT/1215 PM
EDT/...

AT 1034 AM CDT/1134 AM EDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
MORGANTOWN TO NEAR COBB. MOVEMENT WAS SOUTEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...HENDERSON...BOONVILLE...NEWBURGH...CHANDLER...
MELODY HILL...SANTA CLAUS...DALE...DARMSTADT...LYNNVILLE...
GRANDVIEW...KASSON...EUREKA...FOLSOMVILLE...BLAIRSVILLE...
ELBERFELD...CHRISNEY...TENNYSON AND GENTRYVILLE.

LAT...LON 3800 8677 3801 8680 3799 8686 3794 8692
      3793 8698 3775 8751 3805 8781 3827 8707
      3820 8707 3820 8679 3812 8681 3810 8677
      3808 8678 3806 8677 3804 8679
TIME...MOT...LOC 1534Z 354DEG 359KT 3728 8677 3699 8766
Special weather statement, Jul 6, 9:38 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CDT WED JUL 6 2016

INZ082-085>088-KYZ018-019-061615-
WARRICK IN-SPENCER IN-VANDERBURGH IN-PIKE IN-POSEY IN-HENDERSON KY-
DAVIESS KY-
1038 AM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SPENCER...VANDERBURGH...
SOUTHEASTERN PIKE...WARRICK...EAST CENTRAL POSEY...NORTHEASTERN
HENDERSON AND NORTHWESTERN DAVIESS COUNTIES UNTIL 1115 AM CDT/1215 PM
EDT/...

AT 1034 AM CDT/1134 AM EDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MOUNT VERNON INDIANA
TO 10 MILES SOUTHEAST OF WINSLOW INDIANA. MOVEMENT WAS SOUTHEAST AT
35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...HENDERSON...BOONVILLE...NEWBURGH...CHANDLER...
MELODY HILL...SANTA CLAUS...DALE...DARMSTADT...LYNNVILLE...
GRANDVIEW...KASSON...EUREKA...FOLSOMVILLE...BLAIRSVILLE...
ELBERFELD...CHRISNEY...TENNYSON AND GENTRYVILLE.

LAT...LON 3800 8677 3801 8680 3799 8686 3794 8692
      3793 8698 3775 8751 3805 8781 3827 8707
      3820 8707 3820 8679 3812 8681 3810 8677
      3808 8678 3806 8677 3804 8679
TIME...MOT...LOC 1534Z 354DEG 359KT 3728 8677 3699 8766
Special weather statement, Jul 6, 9:43 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1043 AM CDT WED JUL 6 2016

MOZ086-100-107>110-061630-
BOLLINGER-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
INCLUDING THE CITIES OF...MARBLE HILL...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD
1043 AM CDT WED JUL 6 2016

...STRONG STORMS MOVING TOWARD SOUTHEAST MISSOURI...

AT 1043 AM...STORMS WERE APPROACHING CARTER COUNTY MISSOURI.
ADDITIONAL STRONG TO SEVERE STORMS WERE MOVING ACROSS SOUTHERN
MISSOURI. A SLOWER ARRIVAL TIME IS NOW EXPECTED AS SOME OF THE
STRONGER STORMS HAVE SHIFTED NORTH. THROUGH NOON...BE ALERT AS THE
STORMS MOVE INTO THE AREA. SEVERE STORMS CANNOT BE RULED OUT...SO
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS ACROSS
CARTER...RIPLEY...WAYNE AND BUTLER COUNTIES.
Special weather statement, Jul 6, 10:10 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1110 AM CDT WED JUL 6 2016

ILZ084-085-061645-
JACKSON IL-WILLIAMSON IL-
1110 AM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
SOUTHWESTERN WILLIAMSON COUNTIES UNTIL 1145 AM CDT...

AT 1109 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CARBONDALE...MOVING SOUTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CARBONDALE...MURPHYSBORO...DE SOTO...CEDAR LAKE AREA AND MAKANDA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHERN ILLINOIS.

LAT...LON 3760 8898 3760 8934 3778 8942 3785 8928
TIME...MOT...LOC 1609Z 323DEG 66KT 3770 8921
Special weather statement, Jul 6, 10:16 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1116 AM CDT WED JUL 6 2016

ILZ087-INZ086-KYZ014-018-061645-
GALLATIN IL-VANDERBURGH IN-HENDERSON KY-UNION KY-
1116 AM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GALLATIN...SOUTHWESTERN
VANDERBURGH...SOUTHWESTERN HENDERSON AND UNION COUNTIES UNTIL 1145 AM
CDT...

AT 1115 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR HENDERSON TO NEAR SHAWNEETOWN.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...MORGANFIELD...STURGIS...SHAWNEETOWN...
BRECKINRIDGE CENTER...UNIONTOWN...CORYDON...ROBARDS...
WAVERLY AND OLD SHAWNEETOWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHERN ILLINOIS.

LAT...LON 3764 8757 3764 8773 3757 8782 3752 8800
      3754 8800 3755 8802 3751 8803 3751 8806
      3757 8812 3757 8815 3760 8818 3760 8820
      3769 8830 3779 8798 3777 8795 3780 8793
      3788 8764 3769 8744
TIME...MOT...LOC 1615Z 316DEG 23KT 3783 8763 3765 8824

The radar

The Memphis radar (KNQA), 165 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
July 6, 10:50 AM CST to 11:00 AM CST
Where
Ripley County, Doniphan to Naylor
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.620, -90.820

Emergency management personnel estimated wind gusts to at least 60 mph in Doniphan. Scattered trees were blown down across the county, some of which blocked roads.

Thunderstorm Wind, Butler

When
July 6, 11:15 AM CST to 11:20 AM CST
Where
Butler County, 1 mi N of Poplar Bluff to 1 mi S of Poplar Bluff
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.764, -90.400

Damaging winds struck the city of Poplar Bluff. A construction trailer was blown into a ditch. Trees were blown down, and power outages were numerous. Signs were blown down.

Thunderstorm Wind, Bollinger

When
July 6, 11:20 AM CST
Where
Bollinger County, Zalma
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
37.150, -90.080

Trees were snapped and uprooted.

Thunderstorm Wind, Cape Girardeau

When
July 6, 11:32 AM CST
Where
Cape Girardeau County, Millersville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.430, -89.800

Trees were blown down.

Thunderstorm Wind, Cape Girardeau

When
July 6, 11:35 AM CST
Where
Cape Girardeau County, 1 mi W of Delta to 2 mi S of Dutchtown
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.200, -89.768

A trained spotter estimated winds gusted to 65 mph near Delta. Several trees were blown down, causing power outages. Some corn fields were flattened.

Thunderstorm Wind, Stoddard

When
July 6, 11:35 AM CST
Where
Stoddard County, 2 mi N of Dexter to 2 mi S of Dexter
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
36.829, -89.950

A metal roof was ripped off a downtown Dexter business. Power was out in the business district. Trees were blown down north and south of Dexter.

Thunderstorm Wind, Stoddard

When
July 6, 11:40 AM CST
Where
Stoddard County, Bernie
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.680, -89.970

One huge tree was uprooted, and multiple tree limbs were down.

Thunderstorm Wind, Cape Girardeau

When
July 6, 11:45 AM CST to 11:50 AM CST
Where
Cape Girardeau County, 1 mi W of Cape Girardeau
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.300, -89.548

Several trees were blown down on the west side of Cape Girardeau.

Thunderstorm Wind, Scott

When
July 6, 11:56 AM CST
Where
Scott County, 2 mi E of Chaffee to 1 mi ESE of New Hamburg
Measured
74 kt (85 mph) estimated gust
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
37.180, -89.634

About a dozen trees were snapped and uprooted from Chaffee to New Hamburg.

Thunderstorm Wind, Mississippi

When
July 6, 12:10 PM CST
Where
Mississippi County, 3 mi ESE of East Prairie
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
36.763, -89.330

A large tree fell onto a house, splitting the house in two.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638537, 638538, 638540, 638541, 638545, 638546, 638542, 638543, 638550, 638549.